Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 47, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 16, 2009, 6:19 PM EDT for Burke County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2009, 6:19 PM EDT (22:19 UTC)
- Expired
- May 16, 2009, 6:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 69 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1348 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 162219
SVRCAE
GAC033-162245-
/O.NEW.KCAE.SV.W.0047.090516T2219Z-090516T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
619 PM EDT SAT MAY 16 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 645 PM EDT
* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED IN THE
VICINITIES OF SARDIS AND GIRARD...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3297 8171 3311 8166 3309 8162 3305 8155
3304 8155 3295 8168
TIME...MOT...LOC 2218Z 216DEG 18KT 3300 8162
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:44 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 16, 2:44 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 244 PM EDT SAT MAY 16 2009 .SYNOPSIS... A COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT AND MOVE THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. HIGH PRESSURE WILL BRING COOLER DRIER AIR TO THE REGION MONDAY AND TUESDAY. THE HIGH WILL MOVE TO THE EAST WITH MODIFYING TEMPERATURES WEDNESDAY AND THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... LIGHT SOUTH TO SOUTHWEST WINDS WILL CONTINUE TO BRING MOISTURE TO THE AREA AHEAD OF AN APPROACHING COLD FRONT. AIRMASS IS UNSTABLE RIGHT NOW WITH LIS -3/-5 AND SURFACE BASED CAPES 1500-2000 J/KG. PULSE STORMS POPPING UP. SOME HAVE VERY HEAVY RAINFALL RATES. HPE SHOWING RATES 2-3 INCHES PER HOUR. EXPECT SIMILAR CONDITIONS FOR THE LATE AFTERNOON AND EARLY EVENING HOURS. WILL START WITH 60 PERCENT POPS AND GO 80 PERCENT AFTER 00Z THIS EVENING. LOW TEMPERATURES NOT EXPECTED TO DROP VERY MUCH. WILL KEEP LOWS IN THE MID TO UPPER 60S. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... APPROACHING SHORT WAVE WILL PUSH COLD FRONT THROUGH AREA DURING THE DAY SUNDAY AND TO THE SOUTH SUNDAY NIGHT. WILL HAVE CHANCES (90-100 PERCENT) FOR SUNDAY AND HOLD ONTO A 70-80 PERCENT CHANCE SUNDAY NIGHT. CAE CWA NOT OUTLOOKED BY SPC FOR SEVERE STORMS SUNDAY. CONSIDERABLE CLOUDINESS AND WEAK LAPSE RATES WHICH WOULD LIMIT CAPES TO LESS THAN 1000 J/KG WERE NOTED AS LIMITING FACTORS. THIS ASSESSMENT IS REASONABLE. ALSO NOTED WERE THE POSSIBILITY OF STRONG TO SEVERE STORMS AHEAD OF THE FRONT IF THERE WERE ANY INTERACTIONS WITH SEA BREEZES. MORE ISOLATED WET MICROBURST STORMS MAY BE EXPECTED WITH THIS SCENARIO. HOWEVER...THE POTENTIAL FOR SEVERE STORMS APPEARS TO BE LOW MONDAY. SUNDAY NIGHT...THE COLD FRONT MOVES TO THE SOUTH AND THE INITIAL HIGH POPS OF 70-80 PERCENT OF SHOWERS AND THUNDERSTORMS LOWER TO 30-40 PERCENT CHANCE OF SHOWERS BY 2-3 AM MONDAY MORNING. LAST LINGERING SHOWERS SHOULD BE PUSHING WELL TO THE SOUTH BY MONDAY MORNING. THEN HIGH PRESSURE BUILDS IN WITH COOLER DRIER AIR MONDAY AFTERNOON AND MONDAY NIGHT. HIGHS MONDAY ONLY IN THE UPPER 60S. DRY WEATHER MONDAY NIGHT WITH LOWS IN THE 40S. && .LONG TERM /TUESDAY THROUGH SATURDAY/... IN GOOD AGREEMENT WITH GFS AND ECMWF SHOWING EAST COAST TROUGH TUESDAY GIVING WAY TO UPPER RIDGE WEDNESDAY AND THURSDAY. STRENGTHENING GREAT LAKES SHORT WAVE EXPECTED TO FLATTEN UPPER RIDGE FRIDAY AND SATURDAY. INITIALLY COOL AND DRY TUESDAY WITH HIGHS IN THE 70S. SURFACE HIGH MOVES EAST WEDNESDAY AND THURSDAY WITH WARMER HIGH TEMPERATURES IN THE LOWER TO MID 80S BUT STILL DRY. INCREASING SOUTHEAST SURFACE WIND FLOW BRINGS MORE MOISTURE TO AREA THURSDAY NIGHT AD FRIDAY. WILL INTRODUCE A SLIGHT CHANCE OF SHOWERS THURSDAY NIGHT AND SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY. SIMILAR CONDITIONS EXPECTED FOR SATURDAY. BY FRIDAY AND SATURDAY...EXPECT HIGH TEMPERATURES IN THE LOWER TO MID 80S WITH LOWS UPPER 50S TO LOWER 60S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... UNCERTAINTIES EXIST WITH REGARD TO BOUNDARY LAYER WIND SPEED AND EXTENT OF CLOUD COVER OVERNIGHT. VWP INDICATING 25 KTS AT 1K FT...HOWEVER OBS INDICATING MAINLY CALM WINDS. SATELLITE LOOP SHOWS MID/HIGH LEVEL CLOUDS INCREASING AND MOVING NWD INTO THE CWA. SO...WILL INDICATE SOME FOG/STRATUS...BUT WILL NOT GO TOO PESSIMISTIC DUE TO THE UNCERTAINTIES. EXPECT ANOTHER ROUND OF SCATTERED DIURNAL CONVECTION ON SATURDAY. HARD TO PLACE TIMING AND COVERAGE AND FOR NOW WILL HANDLE WITH CB CLOUD GROUP FROM 17Z THROUGH THE END OF THE TAF PERIOD. EXTENDED AVIATION OUTLOOK...EXPECT INCREASING PRECIPITATION CHANCES SUNDAY/SUNDAY NIGHT AS A FRONT MOVES INTO THE REGION. THE FRONT MAY STALL TO OUR SOUTH MONDAY INTO TUESDAY...HOWEVER CONSIDERABLE UNCERTAINTY EXISTS FOR THAT TIME FRAME. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...07 NEAR TERM...07 SHORT TERM...07 LONG TERM...07 AVIATION...23
Hazardous weather outlook, May 16, 5:25 AM EDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 525 AM EDT SAT MAY 16 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170925- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA- EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK- MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER- 525 AM EDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 16, 3:37 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 337 PM EDT SAT MAY 16 2009 SCZ018-025-026-162030- EDGEFIELD-MCCORMICK-SALUDA- 337 PM EDT SAT MAY 16 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDGEFIELD...MCCORMICK AND SALUDA COUNTIES... AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT 20 MILES SOUTH OF GREENWOOD...MOVING NORTHEAST AT 25 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. TTH
Special weather statement, May 16, 4:39 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 439 PM EDT SAT MAY 16 2009 SCZ021-022-028-162130- FAIRFIELD-KERSHAW-RICHLAND- 439 PM EDT SAT MAY 16 2009 ...A STRONG THUNDERSTORM WAS AFFECTING FAIRFIELD...KERSHAW AND RICHLAND COUNTIES... AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES WEST OF LUGOFF...MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. BOATERS ON LAKE WATEREE ARE URGED TO MONITOR THE WEATHER CLOSELY AND BE ABLE TO SEEK SAFE HARBOR QUICKLY. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, May 16, 5:22 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 522 PM EDT SAT MAY 16 2009 GAZ040-063>065-077-162215- BURKE-COLUMBIA-LINCOLN-MCDUFFIE-RICHMOND- 522 PM EDT SAT MAY 16 2009 ...STRONG THUNDERSTORMS WERE AFFECTING BURKE...COLUMBIA...LINCOLN... MCDUFFIE AND RICHMOND COUNTIES... AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF LINCOLNTON TO 6 MILES NORTH OF WRENS...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, May 16, 5:37 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 537 PM EDT SAT MAY 16 2009 SCZ027-028-030-162230- AIKEN-LEXINGTON-RICHLAND- 537 PM EDT SAT MAY 16 2009 ...STRONG THUNDERSTORMS WERE AFFECTING AIKEN...LEXINGTON AND RICHLAND COUNTIES... AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF LEXINGTON TO 11 MILES EAST OF AIKEN...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, May 16, 6:12 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 612 PM EDT SAT MAY 16 2009 SCZ027-028-036-037-162315- CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND- 612 PM EDT SAT MAY 16 2009 ...STRONG THUNDERSTORMS WERE AFFECTING CALHOUN...LEXINGTON... ORANGEBURG AND RICHLAND COUNTIES... AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK GROVE TO 15 MILES NORTHWEST OF ORANGEBURG...MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.